MAUDE Adverse Event Report: SYNTHES GMBH 2.8MM DRILL BIT/QC/165MM; BIT, DRILL

SYNTHES GMBH 2.8MM DRILL BIT/QC/165MM; BIT, DRILL
Model Number 310.284
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/27/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Initial reporter is a synthes employee.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from costa rica reports an event as follows: it was reported that on (b)(6) 2022, the internal fixation of a dislocation of the proximal humerus was performed with a philos plate.When placing the locked screws of the head (all were placed with the respective drill guide and locked immediately) the doctor indicated that the drill was colliding with something.X-ray showed that the drill was colliding with a pin used to reduce the fracture.The pin was removed and an attempt was made to drill again through the same hole, but this time the bit broke.A fragment was generated, leaving the tip of the drill bit embedded in the patient¿s bone that could not be removed.The rest of the surgery continued with no adverse events, and was completed successfully with no delay.This report is for a 2.8mm drill bit/qc/165mm.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Part: 310.284, lot: l810544, release to warehouse date: 12.Mar.2018, expiration date : na, supplier: na, manufacturing site: werk bettlach.A manufacturing record evaluation was performed for the finished article lot and no non-conformances were identified.Product was not returned.Based on the information available, it has been determined that no corrective and preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.Device was used for treatment, not diagnosis.If additional information is made available, the investigation will be updated as applicable.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Part: 310.284.Lot: l810544.Release to warehouse date: 12.Mar.2018.Expiration date : na.Supplier: na.Manufacturing site: werk bettlach a manufacturing record evaluation was performed for the finished article lot and no non-conformances were identified.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that the tip of the lcp drill bit ø2.8 w/stop l165 2flute f/ was broken.The fragment was not received in the evidence provided.No other issues were found.Embedded device condition cannot be confirmed as x-ray evidence or photos were not provided.A dimensional inspection for the lcp drill bit ø2.8 w/stop l165 2flute f/ was unable to be performed due to post manufacturing damage.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed condition of the lcp drill bit ø2.8 w/stop l165 2flute f/ would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Drawing/specifications reviewed: the following source controlled drawings reflecting the current and manufactured revisions were reviewed: drill bit 2-flute dx.X with stop ring rev.E (current) / rev.D (manufactured).Dimensional inspection: n/a.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.8MM DRILL BIT/QC/165MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
WERK BETTLACH
muracherstrasse 3
bettlach 2544
SZ   2544
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 
3035526892
MDR Report Key15825859
Report Number8030965-2022-10025
Device Sequence Number12317876
Product Code HTW
UDI-Device Identifier10886982186416
UDI-Public(01)10886982186416
Combination Product (Y/N)N
Initial Reporter CountryCS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number310.284
Device Catalogue Number310.284
Device Lot NumberL810544
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/27/2022
Supplement Date Received by Manufacturer12/02/2022
04/29/2023
Initial Report FDA Received Date11/18/2022
Supplement Report FDA Received Date12/23/2022
05/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/12/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age30 YR
Patient SexMale